Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Springfield, MO

July 2, 2002Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2002, 2:03 PM CDT for Taney County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:03 PM CDT (19:03 UTC)
Expired
Jul 2, 2002, 2:45 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:30 PM CDTThunderstorm Wind 50 EBranson, MO
Jul 2, 2:45 PM CDTThunderstorm Wind 50 EBranson, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS53 KSGF 021903
SVRSGF
MOC213-021945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN MISSOURI

* UNTIL 245 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE DOWNBURST 
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF 
  DIAMOND CITY...OR 14 MILES NORTHEAST OF HARRISON...AND MOVING 
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOLLISTER BY 220 PM CDT.
   FORSYTH...ROCKAWAY BEACH...BRANSON BY 225 PM CDT.
   MERRIAM WOODS...TANEYVILLE BY 230 PM CDT.

THE TOWNS OF KIRBYVILLE...POWERSITE...OZARK BEACH...EDGEWATER BEACH
AND KISSEE MILLS ARE ALSO IN THE PATH OF THIS STORM.

IF ON OR NEAR TANEYCOMO...GET OUT OF THE WATER AND MOVE INDOORS TO 
SAFE SHELTER IMMEDIATELY. IN ADDITION TO DAMAGING WINDS...THIS STORM 
WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. MOVE TO SAFE 
SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3650 9333 3650 9277 3680 9276 3683 9332

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 AM CDT, 12 hours 13 minutes earlier.

Area forecast discussion, Jul 2, 1:50 AM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT TUE JUL 2 2002

RAIN CHANCES THE NEXT COUPLE OF DAYS CONTINUE TO HIGHLIGHT FORECAST
CONCERNS.

SATELLITE AND PROFILER DATA SHOW THAT THE UPPER TROUGH HAD STRETCHED
NORTH OVER THE PAST 24 HOURS AND EXTENDED FROM NORTHEAST KANSAS TO
CENTRAL TEXAS.  THE ASSOCIATED MOISTURE PLUME HAD ADVECTED INTO
WESTERN MISSOURI. RADAR SHOWED THAT LIGHT RAIN CONTINUED EARLY THIS
MORNING IN DEEPER MOISTURE LAYER OVER EASTERN OKLAHOMA AND SOUTH
KANSAS.

THE EVOLUTION OF THE UPPER TROUGH WILL BE THE PRIMARY FACTOR IN OUR
WEATHER OVER THE NEXT FEW DAYS.  MODELS WEAKEN THE SYSTEM OVER TIME
BUT DIFFER ON PLACEMENT.  THE ETA RETROGRADES THE SYSTEM TOWARD THE
HIGH PLAINS WHILE THE AVN HOLDS IT FARTHER EAST. THE AVN LOOKS A
LITTLE TOO WET OVER OUR AREA GIVEN THE CLOSE PROXIMITY OF THE UPPER
HIGH AND PREFER THE ETA IN THIS REGARD.

PERSISTENT MOISTURE INFLUX AND PRECIPITABLE WATER VALUES IN EXCESS
OF 1.5 INCHES WILL SUPPORT A CONTINUED CHANCE OF SHOWERS OVER SE
KANSAS AND SW MISSOURI TODAY THROUGH WEDNESDAY. WILL CONTINUE WITH
NO MENTION OF THUNDER AS INSTABILITY WILL BE MARGINAL.  MODELS
SUGGEST THAT THE DRY LAYER IN THE LOWER ATMOSPHERE THAT HAS EXISTED
OVER THE AREA THE PAST COUPLE OF DAYS WILL GRADUALLY MOISTEN TODAY.
THIS MAY SUPPORT A LITTLE MORE PRECIPITATION TO REACH THE GROUND.
HIGH TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER WITH COOLEST
READINGS NEAR THE KANSAS BORDER.

THE UPPER RIDGE WILL REASSERT ITSELF OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND.  A SHORTWAVE OR REMNANTS OF THE EXISTING
TROUGH ARE PROGGED TO LIFT NORTHEAST THURSDAY BUT BELIEVE IMPACT
WILL BE WEST AND NORTH OF OUR AREA.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:45 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney60 min
Jul 2, 3:36 PM CDTSevere Thunderstorm WarningSGFGreene39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.